Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 138, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2017, 1:07 PM CDT for Dent County, Shannon County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2017, 1:07 PM CDT (18:07 UTC)
- Expired
- Apr 28, 2017, 1:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dent County, MO, Shannon County, MO
The radar
The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384
WUUS53 KSGF 281807
SVRSGF
MOC065-203-281830-
/O.NEW.KSGF.SV.W.0138.170428T1807Z-170428T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
107 PM CDT FRI APR 28 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
North central Shannon County in south central Missouri...
Southeastern Dent County in south central Missouri...
* Until 130 PM CDT
* At 107 PM CDT, a severe thunderstorm was located 10 miles west of
Bunker, or 17 miles southeast of Salem, moving northeast at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Current River State Park... Bunker...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3759 9126 3756 9131 3751 9131 3750 9121
3742 9121 3741 9118 3738 9117 3729 9143
3745 9154 3766 9115 3759 9116
TIME...MOT...LOC 1807Z 240DEG 48KT 3742 9140
HAIL...1.00IN
WIND...<50MPH
$$
Runnels1 follow-up statement
994
WWUS53 KSGF 281825
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
125 PM CDT FRI APR 28 2017
MOC065-203-281833-
/O.EXP.KSGF.SV.W.0138.000000T0000Z-170428T1830Z/
Shannon MO-Dent MO-
125 PM CDT FRI APR 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SHANNON AND
SOUTHEASTERN DENT COUNTIES WILL EXPIRE AT 130 PM CDT...
The storm which prompted the warning has moved out northeast out of
Dent County into Reynolds County. Therefore the warning will be
allowed to expire.
LAT...LON 3759 9126 3756 9131 3751 9131 3750 9121
3742 9121 3741 9118 3738 9117 3729 9143
3745 9154 3766 9115 3759 9116
TIME...MOT...LOC 1823Z 240DEG 48KT 3752 9118
$$
RunnelsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 11:57 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 28, 11:57 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1157 AM CDT Fri Apr 28 2017
.SHORT TERM...(Today through Sunday Morning)
Issued at 240 AM CDT Fri Apr 28 2017
No major changes to the overall message this morning, with a
potentially significant flood event still on track to affect the
region starting tonight. While the exact location of the heaviest
rainfall remains somewhat in question, confidence is high that
most of the area will experience 4-6" of rain by Sunday afternoon.
Starting out this morning, an area of light rain is moving across
the region ahead of a lead shortwave traversing the area. This
rain should end from west to east later this morning into the
early afternoon hours. Southerly winds will remain fairly steady
today, helping to bring a moisture-rich airmass into the area by
tonight.
A warm front will lift north toward the region during the day
today, and will push north to around I-44 late tonight before
stalling out. Numerous thunderstorms are expected to develop
along this front during the mid to late evening hours coincident
with an increasing low level jet. With plenty of instability and
shear in place, there will be a risk for severe weather with these
thunderstorms. The bulk of the severe weather threat tonight
should be in the form of large hail, as much of the convection
will be elevated in nature. That said, should a few storms develop
far enough into the warm sector to become surface based, there
will be an attendant wind and tornado threat given very favorable
instability and shear profiles. With the zone of isentropic ascent
expected to continue through the night across the area, multiple
waves of thunderstorms are likely into Saturday morning.
Along with the severe weather threat mentioned above, very heavy
rain remains an obvious concern going into the overnight hours
tonight. PWAT values are expected to approach record levels for
April (~1.70") along and just south of the frontal boundary.
Multiple waves of deep convection have the potential to bring
several inches of rain in a very short period of time to some
areas, posing a potentially significant flash flood risk. The
latest model guidance does suggest a slight northwestward shift to
the axis of heaviest rain, moving the area of greatest concern to
along the I-44 corridor, as opposed to south of. Ultimately, with
soils almost completely saturated already, flood issues will
likely be rather widespread regardless of where exactly the
heaviest rain falls.
On Saturday, the frontal boundary may lift just a bit further
north during the day, but widespread thunderstorm activity should
still affect most, if not all of the forecast area during the day
Saturday into Saturday night. There will also be an ongoing risk
for severe weather along and south of the front, where instability
will be highest. Severe convection will likely take the form of
embedded line segments, though a few supercells are also possible.
Large hail, gusty winds, and perhaps a tornado or two are all
possible.
Much of the forecast area should see between 4 and 6 inches of
rain by the time things start to taper off on Sunday. Where
convection trains the most (just along the frontal zone), amounts
in excess of 8" are a decent bet. It is important to note as well
that deep convection will have the potential of bringing several
inches of rain to localized areas in a very short period of time,
which would result in enhanced flash flood risks where this
occurs. This will be a short term forecast challenge Friday night
through Saturday, so it will be important to remain alert for
forecast updates, along with any flood/flash flood warnings that
are issued.
In addition to the flash flood risk, early indications are that
many area rivers will reach flood stage, with many locations
reaching at least moderate, and perhaps major flood stage. Those
with interests along area rivers are encouraged to remain alert
through the weekend.
.LONG TERM...(Sunday Night through Thursday)
Issued at 240 AM CDT Fri Apr 28 2017
Rain will begin to end by Sunday night, though a few light showers
and/or areas of drizzle may continue into Monday as the upper low
remains in the area. Lows Sunday night look to fall into the
upper 30s or low 40s. Highs will remain cool on Monday, with
temperatures in the 50s.
Northwest flow is expected to persist for much of the week,
keeping temperatures below average. There will be another chance
for rain Tuesday night through Wednesday as a shortwave dives
south through the region.
Upper level ridging is then expected to build back in to close out
the week, suggesting drier and warm conditions heading into next
weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1149 AM CDT Fri Apr 28 2017
Expecting MVFR conditions to continue through the day across the
area. Low level moisture will continue to stream northward via a
stout low level jet into the region. Will probably start to see
scattered convection develop after 00z in a band across southern
MO mainly affecting BBG initially and expanding to the north
affecting both SGF/JLN by 03z-04z. Will generally go with IFR and
thunderstorms from 04z onward for the 3 TAF sites as there will be
several waves of thunderstorms moving through the area through 18z
Sat.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 7 PM CDT this evening through Sunday
evening for MOZ055>058-066>071-077>083-088>098-101>106.
KS...Flash Flood Watch from 7 PM CDT this evening through Sunday
evening for KSZ073-097-101.
&&
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...LindenbergHazardous weather outlook, Apr 28, 3:44 AM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 344 AM CDT Fri Apr 28 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290845- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 344 AM CDT Fri Apr 28 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... A couple of thunderstorms are possible this morning across the region. No severe weather is expected during the morning hours today. South to southeast winds will gust in excess of 35 MPH at times today. Numerous thunderstorms are then expected to develop across the area this evening and continue through the overnight hours. There will be a risk of large hail, along with a few strong wind gusts and perhaps a tornado or two with this activity. In addition, very heavy rainfall is expected with these storms. The potential for widespread flash flooding is becoming increasingly likely with some significant flooding possible. A Flash Flood Watch is in effect for all of the Missouri Ozarks and extreme southeastern Kansas from this evening through Sunday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Multiple rounds of thunderstorms are expected to continue through the day Saturday into Saturday night, before the heavy rain begins to end on Sunday. Much of the outlook area is expected to receive between 4 and 6 inches of rain by Sunday, with some localized areas receiving more than 8 inches of rain. This rainfall, combined with already saturated soils, will likely lead to widespread flooding across the area. Along with flooding of creeks, streams, and low water crossings, many area rivers are expected to reach moderate flood stage, with several locations possibly reaching major flood stage. In addition to the flood risk on Saturday, the threat for severe weather will continue. Thunderstorms will pose a risk for large hail, wind gusts in excess of 60 MPH, and perhaps a tornado or two. Residual flooding will likely continue through at least the first half of the workweek next week. There will be an additional risk for showers and a few thunderstorms by mid week next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Boxell
In the hours before
Special weather statement, Apr 28, 8:44 AM CDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
844 AM CDT FRI APR 28 2017
MOZ077-281415-
Barton MO-
844 AM CDT FRI APR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARTON COUNTY UNTIL 915
AM CDT...
At 844 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Jasper, or 8 miles southwest of Lamar, moving
northeast at 65 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Lamar... Lamar Heights...
Milford... Kenoma...
Oakton... Boston...
LAT...LON 3765 9415 3764 9413 3764 9408 3759 9407
3742 9408 3739 9415 3735 9434 3736 9446
3745 9450
TIME...MOT...LOC 1344Z 236DEG 56KT 3741 9439
RunnelsSpecial weather statement, Apr 28, 12:37 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Springfield MO
1237 PM CDT FRI APR 28 2017
MOZ082-281800-
Texas MO-
1237 PM CDT FRI APR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TEXAS COUNTY UNTIL 100
PM CDT...
At 1235 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cabool, or 9 miles south of Houston, moving
northeast at 75 mph.
Nickel size hail is likely with this storm.
Locations impacted include...
Cabool... Raymondville...
Yukon... Hartshorn...
Solo... Simmons...
Elk Creek... Eunice...
LAT...LON 3720 9165 3705 9198 3705 9202 3719 9213
3743 9175 3742 9164
TIME...MOT...LOC 1735Z 238DEG 64KT 3719 9195
RunnelsThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:44 AM CDT | Special Weather Statement | SGF | Barton | 31 min |
| Apr 28, 9:19 AM CDT | River Flood Warning | SGF | Jasper, Newton | 4 days |
| Apr 28, 9:19 AM CDT | River Flood Warning | SGF | Jasper | 5 days |
| Apr 28, 9:19 AM CDT | River Flood Warning | SGF | Jasper | 6 days |
| Apr 28, 9:19 AM CDT | River Flood Warning | SGF | McDonald | 4 days |
| Apr 28, 9:58 AM CDT | River Flood Warning | SGF | Cedar | 10 days |
| Apr 28, 9:58 AM CDT | River Flood Warning | SGF | Vernon | 10 days |
| Apr 28, 9:58 AM CDT | River Flood Warning | SGF | Bates, Vernon | 17 days |
| Apr 28, 10:19 AM CDT | River Flood Warning | SGF | Pulaski | 8 days |
| Apr 28, 10:19 AM CDT | River Flood Warning | SGF | Laclede | 4 days |
| Apr 28, 10:19 AM CDT | River Flood Warning | SGF | Phelps | 9 days |
| Apr 28, 10:19 AM CDT | River Flood Warning | SGF | Pulaski | 3 days |
| Apr 28, 11:04 AM CDT | River Flood Warning | SGF | Stone | 7 days |
| Apr 28, 11:04 AM CDT | River Flood Warning | SGF | Shannon | 3 days |
| Apr 28, 11:04 AM CDT | River Flood Warning | SGF | Shannon | 3 days |
| Apr 28, 11:04 AM CDT | River Flood Warning | SGF | Ozark | 4 days |
| Apr 28, 12:37 PM CDT | Special Weather Statement | SGF | Texas | 23 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.